Doctors Lounge - Pulmonology AnswersBack to Pulmonology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/19/2017.
Forum Name: Asthma
Question: Alternative options to antibiotics
|dacubster - Sat Apr 21, 2007 8:44 pm|
I am a 23 year old female, average to slight overweight. I have had asthma since I was a young child, although the asthma was always well controlled, and I only had an attack every few years. My parents both had asthma as children but grew out of it, and my sister does not have it. Last year my asthma spiraled out of control and I ended up in the hospital. I was given heavy doses of steriods and antibiotics, and it took a few weeks to clear it up.
Since that point I seem to be getting the same type of illness every 3-4 weeks (ironically almost the same amount of time between them). I first get a really sore throat and terrible ear pain. Then my head hurts really bad (so bad it is hard to see) and my nose starts running. After a day or so of this it starts dripping into my throat and I start experiencing shortness of breath. It gets progressively within a day or so, and even with all breathing medications, prednisone, and nebulizer it does not improve. I end up at the doctor each time, and have to get an antibiotic (usually augmentin) for it to start clearing it up. The few times I have tried to fight through it I have ended up in the ER and have been hospitalized for significant lengths of time.
Anyways my primary care doctor, pulmonologist, ENT, and allergist are stumped. I have been on every preventive and fast acting medication, and while they work well when I am healthy, the minute I catch any kind of cold I get terribly sick.
I have been officially diagnosed as having chronic asthma, chronic bronchitis, allergies (cats, smoke, dust, etc), a deviated septum (to be operated on in the summer), graves disease, and IST.
I am quite frustrated that I tend to get this sick this often and it drains me for weeks and then returns again. Currently to treat my problems I take pulmicort, singulair, allegra, albuteral (inhaler and neb.), plus prednisone (as needed). I also take Toprol and PTU. I am allergic (have severe reactions) to Zithromax and Advair.
My question is that I worry about the constant use of antibiotics. While I definetely feel better when I am on them, I wonder about the resistance I could build up to them? Is this a risk with monthly use? Are there any other treatments I could try without resorting to the antibiotics? Also when my breathing gets really bad I have to use the prednisone. However, it has raised my ACTH significantly and I tend to react badly to it (my heart rate which is abnormally fast, drops very low and makes me pass out.) In the hospital and when I am having significant problems the doctors make me take this. Although I am willing to take it make me breath better, I am wondering if there is something else that will help me without the bad side effects I have experienced.
Sorry for the long post, and thank you very much.
|Dr. Chan Lowe - Sat Apr 21, 2007 11:00 pm|
Due to allergies you will not be able to use my first two suggestions: advair and azithromycin (zithromax).
I am a little suspicious that you may have severe uncontrolled allergies that are setting you up for asthma attacks and infections.
You may want to consider seeing an allergist for some testing and possibly desensitization.
Other than that I'm stumped.
|dacubster - Sun Apr 22, 2007 12:02 am|
Thank you doctor.
I am being tested this week after finally getting my pulmonologist to write a referral for it. I have taken Zithromax during past hospitalizations but the last time I was in the ER I was administered it through the IV and felt like I was being stabbed. My heart rate doubled and I lost all feeling on my right side so they decided I must be allergic to it. Advair I had bad reactions to years ago.
Thanks for the reply though, I hope the testing and the septoplasty will stop this from reoccuring.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.